MAUDE Adverse Event Report: ALPHATEC SPINE INC PRE-CONTOURED / C.P. TI ROD 5.5MM X 4.5CM (CP-TI GRADE 4); PEDICLE SCREW SYSTEM

ALPHATEC SPINE INC PRE-CONTOURED / C.P. TI ROD 5.5MM X 4.5CM (CP-TI GRADE 4); PEDICLE SCREW SYSTEM
Model Number 73600-045
Health Effect - Clinical Code No Code Available (3191)
Date of Event 01/25/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The illico pre-contoured rod is currently being evaluated.A follow up report with results of the investigation will be submitted upon completion.
 
Event or Problem Description
About the three months after the surgery, the reoperation [sic] was performed because confirmed [sic] that the disk space of the patient had been pressed.Doctor retrieved out [sic] all implanted screws and rods from the patient.Then he found out that the rod which had been implanted on the right side was broken.At the current moment, no health injury of the patient was confirmed by this incident.
 
Additional Manufacturer Narrative
An evaluation of the suspect device revealed no manufacturing or processing related irregularities.The implant was found to be properly manufactured and released in accordance with design specifications.Examination of the post-op x-rays shows that both rods were extending beyond the pedicle screws on both the cranial and caudal sides, indicating full rod contact was achieved with the construct.In the x-rays taken prior to revision surgery, there is no indication that the rod is broken; the construct appears intact and the rod appears to be correctly positioned.The angles of the pedicle screws on the right side (the side of the rod failure) do appear altered, however, with the pedicle screws having changed angulation notably due to the collapse of the disc on that side.The interbody devices have also pivoted.This indicates that the construct was under a significant amount of load which appears to be enough to change the angulation of the pedicle screws.Therefore this seems to indicate that the collapse of the disk occurred first, which then led to stresses in the construct causing the rod to fail.

Brand Name
PRE-CONTOURED / C.P. TI ROD 5.5MM X 4.5CM (CP-TI GRADE 4)
Common Device Name
PEDICLE SCREW SYSTEM
Manufacturer (Section D)
ALPHATEC SPINE INC
5818 el camino real
carlsbad CA 92008
MDR Report Key5455016
Report Number2027467-2016-00006
Device Sequence Number402628
Product Code NKB
UDI-Device Identifier00844856043503
UDI-Public00844856043503
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K123623
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2016
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/25/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number73600-045
Device Catalogue Number73600-045
Device Lot Number690315
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/03/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/25/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/23/2016
Supplement Report FDA Received Date04/13/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age72 YR